Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Planning to take Tegretol instead of Gabapentin for trigeminal neuralgia. Should Gabapentin dose be decreased slowly?

Hello, My neurologist is planning to take me off my Gabapentin and put me on Tegretol for my trigeminal neuralgia . I am wondering how this is going to be done ( In April) seeing I realize one should not come off Gabapentin abruptly. I have very slowly decreased my dose of G. from 2700mg per day to 1800 mg. without too much discomfort. Shall I continue to very slowly decrease G. I am in another country currently so cannot discuss this with the specialist. Thankyou for your help. Bev
Asked On : Sun, 24 Feb 2013
Answers:  1 Views:  63
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Hello Bev,

I am Dr Mbong. It is recommended not to stop Gabapentin abruptly and to decrease the doses slowly (just as you have been doing) before stopping it. The maintenance dose is 900-1800 mg and given the fact that you were on 2700 mg, you will need weeks to months of gradually reducing the dose to finally coming off the medication.

I know you are far from your physician but you will need to see a neurologist to know what dosage decreases to do and for how long. Equally the dosage decreases to do, have to take into consideration, the indication for which the medication was prescribed and how much of it you need in order not to start having again the symptoms for which it was prescribed.

All the best & hope this helps, Dr Mbong
Answered: Sun, 24 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor